Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 31, 2019, 3:24 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2019, 3:24 PM MST (22:24 UTC)
- Expired
- Jul 31, 2019, 7:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 138 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WGUS55 KPSR 312224
FFWPSR
AZC013-010215-
/O.NEW.KPSR.FF.W.0030.190731T2224Z-190801T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
324 PM MST Wed Jul 31 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 715 PM MST.
* At 322 PM MST, Doppler radar indicated thunderstorms producing
heavy rain just upstream of State Route 85 north of Ajo. Flash
flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of Maricopa
County.
LAT...LON 3275 11298 3275 11294 3251 11277 3251 11295
3252 11295
$$
MS2 follow-up statements
275 WGUS75 KPSR 010024 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 524 PM MST Wed Jul 31 2019 AZC013-010215- /O.CON.KPSR.FF.W.0030.000000T0000Z-190801T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 524 PM MST Wed Jul 31 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR MARICOPA COUNTY... At 521 PM MST, Doppler radar indicated that thunderstorms that produced up to two inches of rain had dissipated over the warned area. However, flooding or flash flooding may still be possible along State Route 85 north of Ajo. Flash flooding is expected to begin shortly. Flash flooding will remain over mainly rural areas of Maricopa County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3271 11297 3265 11287 3251 11277 3251 11293 $$ LJH
452 WGUS75 KPSR 010222 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 722 PM MST Wed Jul 31 2019 AZC013-010232- /O.EXP.KPSR.FF.W.0030.000000T0000Z-190801T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 722 PM MST Wed Jul 31 2019 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY HAS EXPIRED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3271 11297 3265 11287 3251 11277 3251 11293 $$ LJH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:21 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 31, 2:21 PM MST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 221 PM MST Wed Jul 31 2019 .SYNOPSIS... Additional showers and thunderstorms are possible this afternoon, mainly across Pinal, Gila and southern Maricopa county. Locally heavy rain and slow storm motion is expected with any storm that can develop which brings the potential for flash flooding. Significantly cooler temperatures can be expected today with a drying and warming trend later in the week. The best thunderstorm chances will be confined to the higher terrain through the end of the week. && .DISCUSSION... The ridge has shifted slightly to the east, putting the region under deep south-southwesterly flow. PW values indicate roughly 1.5 to 2 inches of PWAT over the forecast area. This morning's Phoenix sounding also showed 1.96 inches of Precipitable Water, putting it above the max moving average for the day and meaning there's still plenty of moisture in place. With pretty good clearing today across eastern and southern Arizona, they were able to realize their convective temperature and had no problem developing afternoon thunderstorms. However, there are a few things that are different today that make it less favorable for us. We ended up seeing a considerable amount of cloudiness today associated with the remnants of an MCV, so it has taken us a little bit longer to mix out and destabilize. Secondly, since the lower portion of the atmosphere is not as dry anymore, the intensity of downdrafts won't be as adequate and DCAPE isn't that impressive. Thirdly, as mentioned, the flow aloft will gradually shift to a more southwesterly direction, which isn't usually favorable for thunderstorm development in the lower deserts. Due to this, it's not looking as active of a day today, especially in the Phoenix area. SPC mesoanalysis currently does show 1000-2000 J/kg over central and southern Arizona, and currently on radar we can see scattered showers with embedded thunderstorms mainly over the high terrain of southern and eastern Arizona. However, the steering flow is very light and due to this any outflow that does develop will quickly outrun storms and fade away. With little organization in place and mostly just pop up thunderstorms developing over eastern and southern AZ, it doesn't look likely that we would see a strong enough outflow boundary to break the convective inhibition over the lower deserts. The most likely locations to see thunderstorms today will be in Pinal, Gila, and southern Maricopa county this afternoon who saw more clearing. The biggest threat with any storm that develops is flooding due to a very weak steering flow in place. Subsequent days consist of generally quiet weather as conditions dry somewhat. Lingering rich moisture may allow for some storms Thursday, but for the most part, the flow aloft should become more southwesterly as the H5 high settles further south over central New Mexico. This setup is not favorable for widespread convection but enough moisture should linger to keep some chance for storms, particularly over the higher terrain in Gila County each afternoon. There is a slight uptick in rain chances early next week as the high expands and repositions further north. Otherwise, temperatures will begin a rapid warmup after Thursday with the 110s returning to the forecast, first across southeast California and then Arizona by the weekend. && .AVIATION...Updated at 1820 UTC. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Current look at the radar a this hour shows just some virga across the Phx area, with light showers off to the east. Latest high-res model output is keeping most shower/TS activity well off to the east through this evening as the flow aloft becomes a little more westerly. Better chance for an outflow this evening, but low confidence on the timing, perhaps in the 03-05Z timeframe, with winds mainly remaining too light to produce significant dust. Easterly winds to persist through the rest of night and early Thu before reverting back to light westerly during the late morning/midday hours on Thu. Otherwise, expect cigs to remain aoa 12 kft with SCT-BKN cloud cover lingering through the TAF period. Southeast California/Southwest Arizona including KIPL and KBLH: Winds at KIPL look to hold onto a southeasterly component while winds at KBLH will favor the S/SE. Variable amounts of mid and upper level clouds will continue through the TAF period with any cigs remaining aoa 15 kft, with any TS activity to remain well off to the east. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Moisture and instability continue to decline on Saturday with little change through Tuesday. However, there will be at least a slight chance of storms continuing over the the higher terrain of south-central AZ. High temperatures will climb at least several degrees above seasonal normal this weekend especially over hotter western deserts into far southeast California - with the hotter readings in excess of 110 degrees. A cooling trend back toward normal temperatures will occur early next week. Minimum humidities will dip below 15% over southeast California but remain at or above 15% east of there. Overnight recovery will remain fair to good (excellent for higher terrain of south-central AZ). Winds overall will follow familiar diurnal patterns favoring southwest and west in the afternoons and evenings. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Deems AVIATION...Percha/Smith FIRE WEATHER...AJ/CB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 30, 5:09 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Jul 30, 5:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 36 min |
| Jul 30, 5:29 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 5:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 30, 5:52 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Jul 30, 6:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 30, 6:10 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 30, 7:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 30, 8:40 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 9:23 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 30, 9:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 10:21 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 11:08 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Jul 30, 11:42 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 31, 12:56 AM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Jul 31, 1:12 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Jul 31, 2:15 AM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 31, 3:18 AM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 31, 4:40 PM MST | Special Weather Statement | PSR | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.